Alert archive / Iowa / River Flood Watches in 2017
River Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood watch at May 19, 2017, 11:11 AM CDT for Polk County, Iowa. It took effect at May 20, 2017, 10:25 PM CDT. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 11:11 AM CDT (16:11 UTC)
- In effect from
- May 20, 2017, 10:25 PM CDT
- Expired
- May 25, 2017, 7:00 AM CDT
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Des Moines Fleur Dr (DEMI4).
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
752
WGUS63 KDMX 191611
FFADMX
Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
1111 AM CDT Fri May 19 2017
...The National Weather Service in Des Moines has issued a Flood
Watch for all or portions of the following rivers in Iowa...Des
Moines River...Raccoon River...North Raccoon River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
At this time there is limited confidence associated with rainfall
amounts and the location of predicted rainfall.
If rainfall in the basin is less than predicted, the forecast river
stage may not be reached. Conversely, if rainfall is more than
predicted the river may crest higher.
As the rainfall forecast becomes more certain, this watch will
either be upgraded to a warning or cancelled.
IAZ060-201011-
/O.NEW.KDMX.FL.A.0001.170520T2217Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017
...Flood Watch in effect until Tuesday evening...
The National Weather Service in Des Moines has issued a
* Flood Watch for
The Des Moines River at Des Moines SE 6th St...or From below the
Center Street dam...to Runnells.
* Until Tuesday evening.
* At 10:00 AM Friday the stage was 19.4 feet...or 4.6 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Saturday evening. Continue rising to
25.4 feet...or 1.4 feet above Flood Stage...early Monday morning.
Then begin falling and go below Flood Stage Tuesday evening.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$
IAZ060-201011-
/O.NEW.KDMX.FL.A.0002.170521T0325Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017
...Flood Watch in effect until Wednesday morning...
The National Weather Service in Des Moines has issued a
* Flood Watch for
The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
to the Des Moines River.
* Until Wednesday morning.
* At 10:45 AM Friday the stage was 7.6 feet...or 4.4 feet below Flood
Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Saturday evening. Continue
rising to 13.6 feet...or 1.6 feet above Flood Stage...Monday
morning. Then begin falling and go below Flood Stage Wednesday
morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAZ046-059-201011-
/O.NEW.KDMX.FL.A.0003.170521T0300Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017
...Flood Watch in effect until late Tuesday evening...
The National Weather Service in Des Moines has issued a
* Flood Watch for
The North Raccoon River near Perry...or From the Greene-Dallas
County line...to Adel.
* Until late Tuesday evening.
* At 10:15 AM Friday the stage was 11.9 feet...or 3.1 feet below
Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Saturday evening. Continue
rising to 15.8 feet...or 0.8 feet above Flood Stage...early Monday
morning. Then begin falling and go below Flood Stage late Tuesday
evening.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$
WORLEY3 follow-up statements
244
WGUS63 KDMX 200110
FFADMX
Flood Watch
National Weather Service Des Moines IA
810 PM CDT Fri May 19 2017
...The Flood Watch continues for all or portions of the following
rivers in Iowa...Des Moines River...Raccoon River...North Raccoon
River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
At this time there is limited confidence associated with rainfall
amounts and the location of predicted rainfall.
If rainfall in the basin is less than predicted, the forecast river
stage may not be reached. Conversely, if rainfall is more than
predicted the river may crest higher.
As the rainfall forecast becomes more certain, this watch will
either be upgraded to a warning or cancelled.
As the forecast becomes more certain, this watch will be either
upgraded to a Flood Warning or canceled.
IAZ060-201910-
/O.CON.KDMX.FL.A.0001.170521T1800Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017
...Flood Watch remains in effect until early Wednesday morning...
The Flood Watch continues for
The Des Moines River at Des Moines SE 6th St...or From below the
Center Street dam...to Runnells.
* Until early Wednesday morning.
* At 7:00 PM Friday the stage was 20.6 feet...or 3.4 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Sunday afternoon. Continue rising to
24.4 feet...or 0.4 feet above Flood Stage...Monday afternoon. Then
begin falling and go below Flood Stage early Wednesday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$
IAZ060-201910-
/O.CON.KDMX.FL.A.0002.170522T1200Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017
...Flood Watch remains in effect until Monday evening...
The Flood Watch continues for
The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
to the Des Moines River.
* Until Monday evening.
* At 7:45 PM Friday the stage was 8.5 feet...or 3.5 feet below Flood
Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAZ046-059-201910-
/O.CON.KDMX.FL.A.0003.170522T0600Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017
...Flood Watch remains in effect until Tuesday afternoon...
The Flood Watch continues for
The North Raccoon River near Perry...or From the Greene-Dallas
County line...to Adel.
* Until Tuesday afternoon.
* At 7:15 PM Friday the stage was 12.6 feet...or 2.4 feet below
Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage early Monday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$866
WGUS63 KDMX 200951
FFADMX
Flood Watch
National Weather Service Des Moines IA
451 AM CDT Sat May 20 2017
...The Flood Watch continues for all or portions of the following
rivers in Iowa...Des Moines River...Raccoon River...North Raccoon
River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
At this time there is limited confidence in this forecast
a associated rainfall amounts were less than expected across the
basin overnight. Therefore since rainfall in the basin was less
than predicted, the forecast river stage may not be reached.
As the forecast becomes more certain, this watch will be either
upgraded to a Flood Warning or canceled.
IAZ060-210351-
/O.CON.KDMX.FL.A.0001.170521T1800Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017
...Flood Watch remains in effect until early Wednesday morning...
The Flood Watch continues for
The Des Moines River at Des Moines SE 6th St...or From below the
Center Street dam...to Runnells.
* Until early Wednesday morning.
* At 4:00 AM Saturday the stage was 21.6 feet...or 2.4 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Sunday afternoon. Continue rising to
24.4 feet...or 0.4 feet above Flood Stage...Monday afternoon. Then
begin falling and go below Flood Stage early Wednesday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$
IAZ060-210351-
/O.CON.KDMX.FL.A.0002.170522T1200Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017
...Flood Watch remains in effect until Monday evening...
The Flood Watch continues for
The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
to the Des Moines River.
* Until Monday evening.
* At 3:45 AM Saturday the stage was 9.8 feet...or 2.2 feet below
Flood Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAZ046-059-210350-
/O.CON.KDMX.FL.A.0003.170522T1200Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017
...Flood Watch remains in effect until Tuesday afternoon...
The Flood Watch continues for
The North Raccoon River near Perry...or From the Greene-Dallas
County line...to Adel.
* Until Tuesday afternoon.
* At 4:15 AM Saturday the stage was 12.8 feet...or 2.2 feet below
Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$236
WGUS63 KDMX 201452
FFADMX
Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
952 AM CDT Sat May 20 2017
...The Flood Watch has been cancelled for all or portions of the
following rivers in Iowa...Raccoon River...North Raccoon River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
The threat for flooding has ended as the forecast keeps river levels
below flood stage. Therefore the Flood Watch has been cancelled.
IAZ060-201522-
/O.CAN.KDMX.FL.A.0002.000000T0000Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
952 AM CDT Sat May 20 2017
...Flood Watch is cancelled...
The Flood Watch is cancelled for
The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
to the Des Moines River.
* At 8:45 AM Saturday the stage was 10.3 feet...or 1.7 feet below
Flood Stage.
* Forecast...crest below Flood Stage with a stage of 11.6 feet...or
0.4 feet below Flood Stage...Sunday morning.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAZ046-059-201522-
/O.CAN.KDMX.FL.A.0003.000000T0000Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
952 AM CDT Sat May 20 2017
...Flood Watch is cancelled...
The Flood Watch is cancelled for
The North Raccoon River near Perry...or From the Greene-Dallas
County line...to Adel.
* At 9:15 AM Saturday the stage was 13.0 feet...or 2.0 feet below
Flood Stage.
* Forecast...crest below Flood Stage with a stage of 14.3 feet...or
0.7 feet below Flood Stage...Tuesday morning.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at May 19, 6:59 AM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 19, 6:59 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 AM CDT Fri May 19 2017 .SHORT TERM.../Today through Tonight/ Issued at 415 AM CDT Fri May 19 2017 Area of precipitation and some thunderstorms have been moving northward through the state all night with push of upper level energy moving through the state ahead of the main upper low currently spinning over Colorado. Majority of the precip expected to lift through the remainder of the area through sunrise, with some lingering showers still possible across far northern IA toward mid morning. Lift to wane through the morning/early afternoon hours across the CWA, but could still see some spotty activity so kept some pops around much of the day. However the best chance of additional precipitation expected more toward late afternoon into tonight as the next lobe of energy to approach the state as the upper low begins to lift into the central Plains. Associated surface low to move into eastern KS with WAA/theta-e advection in place across Iowa. Most sites have seen between a half inch of rain to an inch of rain or more with this first wave of precipitation so far. An additional half inch to an inch is again possible with the second wave of precipitation spreading northward across the area tonight. Instability will be limited, went with mainly isolated to scattered wording. Given precip chances much of the day and clouds to remain in place, highs not expected to move much from current temps with maybe a 5 degree rise or so. Additionally with the waa/clouds/precip expected tonight, lows again Friday night not expected to fall much either. .LONG TERM.../Saturday through Thursday/ Issued at 415 AM CDT Fri May 19 2017 Saturday... Deep upper low discussed in the short-term remains on track to propagate northeastward through the upper Midwest. By 12z Sat, the parent upper low should be centered over Nebraska, with the sfc reflection crossing into SW Iowa. Slightly disconcerting with some disagreement remaining this far out... the 00z NAM continues to be a fast outlier with the sfc low. New to this 00z run the ECMWF takes a somewhat strange northerly course. The GFS has kept the most run-to- run consistency, so have leaned thinking towards it. The GFS scenario would produce the greatest likelihood of strong to severe storms in our east/southeastern counties during Saturday afternoon. Overall, Saturday PM environment setting up for low-topped supercell potential... Somewhat low instability with MUCAPE values reaching around 1000 j/kg or so, strong shear values, and BUFKIT soundings at KOTM showing ELs near 450mb. Helicity values are marginal, so tornado threat not as high as hail and damaging wind threat. As it pertains to our CWA, challenge will be timing. During peak heating, the best forcing in the warm sector, ahead of the weak cold front, may be over the DVN CWA, meaning maybe the far eastern tier or two (at best) of counties along and south of I-35 may be the only ones under this severe potential. If this trends towards the faster solutions, the DMX CWA may miss out entirely. Sunday... Models showing good run-to-run consistency with wrap-around stratus overspreading Iowa all day. Thus, have continued with downward temperature trend. In fact, highs may be around 5 degrees too warm as 850 temps drop to near zero across our north. If the 00z Sat runs look like they do now, will definitely be lowering temps several degrees. Monday into Tuesday... Long-range models still feature a fast-moving shortwave propagating south-southeast through Manitoba and phasing with the backside of the parent upper low discussed above. Long- range models seem to be in better agreement with this system than the Saturday one which is obviously counter-intuitive. Attendant cold front to push through Iowa from west to east as sfc low centered over the IA/MN border at 00z Tue. With a broad sfc high located over the Ozarks during this time, Gulf of Mexico moisture access shut off, which will largely inhibit svr development. Westerly to northwesterly flow generally looks to dominate beyond Tuesday. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 659 AM CDT Fri May 19 2017 Low clouds to be in place much of the day into tonight with showers moving through northern and eastern Iowa this morning. CIGS to be around MVFR to IFR through the period. Showers and possibly some thunderstorms to move back in tonight into early Saturday. Gusty northeasterly winds expected through the period. && .HYDROLOGY... Issued at 415 AM CDT Fri May 19 2017 Widespread 1-2” rains with 2-3" possible central and south still on course by the weekend with some sites already having seen around an inch of rain overnight. Locally higher amounts will still be possible especially in areas that do see thunder. However with the limited amount of instability expected this should preclude much convection and heavier amounts in just a few hours. Therefore do not anticipate a flash flood watch being needed at this time, but more of a focus on rises for local streams/creeks and rivers across the area due to the prolonged period of rainfall and widespread nature of the rainfall across the area. Flood Watches for individual river forecast points may likely be needed today or tonight as rain begins to accumulate and the RFC 24hr QPF window floats into Saturday. RFC contingency forecasts suggest multiple locations will reach at least minor flood stage with isolated moderate flooding possible depending on which basins are affected by the heavier amounts. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Kotenberg AVIATION...Beerends HYDROLOGY...Beerends
Hazardous weather outlook, May 19, 4:25 AM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Fri May 19 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 425 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periodic moderate to heavy rains are expected today through Saturday. Non-severe thunderstorms are possible across central to southern Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic moderate to heavy rains continues through Saturday. Rainfall totals may reach one to three inches by that time. This may result in minor to isolated moderate river flooding in the coming days due to recent and forecast rainfall. Strong storms across Eastern Iowa cannot be ruled out Saturday afternoon. Large hail and damaging winds are the main threats. Thunderstorms are possible Monday afternoon into Tuesday morning. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Infrequent spotter reports may be needed through Saturday due to severe weather but rainfall amounts and flooding reports are requested and appreciated. Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:37 PM CDT | Special Weather Statement | DMX | Adams | 38 min |
| May 18, 10:13 PM CDT | Special Weather Statement | DMX | Adair, Cass, Madison | 47 min |
| May 19, 11:11 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 19, 11:11 AM CDT | River Flood Watch | DMX | Dallas, Greene | 5 days |
Nearby
River Flood Watches in Iowa, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.